Minnesota, 2022

Tornadoes and Hail in Minnesota, August 27, 2022

August 27, 2022 · NWS MPX · 14 events in 3 counties and zones

Several waves of storms moved across southern Minnesota during the morning and afternoon of Saturday, August 27th. During the late afternoon and early evening, a stronger storm developed over south central Minnesota and quickly moved northeast and produced a bow-echo segment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several waves of storms moved across southern Minnesota during the morning and afternoon of Saturday, August 27th. During the late afternoon and early evening, a stronger storm developed over south central Minnesota and quickly moved northeast and produced a bow-echo segment. This bow-echo segment took on the characteristic of a QLCS and produced several circulations across the south and southeastern Twin Cities metro area. Some of these circulations produced EF0 tornado damage from Apple Valley, northeast to Eagan, West St. Paul, and the east side of St. Paul and Maplewood. Most of the damage was associated with large trees blown down or uprooted. A few of the larger trees landed on buildings and a trailer park west of the Minnesota Zoo and caused damage to those structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 5:38 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 27, 5:38 PM CST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Sat Aug 27 2022

.DISCUSSION...(This evening through Saturday)
Issued at 228 PM CDT Sat Aug 27 2022

KEY MESSAGES:

- Slight risks of severe storms today and Sunday, with Sunday's risk
  covering much more of the region.

- Dry and seasonable weather most of next week.

Today and Tonight... So far today has played out differently than
originally expected with more rain and thunderstorms into the late
morning and early afternoon. This combined with additional cloud
cover has lead to cooler temperatures than originally forecast. In
addition we have higher dew points as well so any areas that do clear
out could build up additional instability late this afternoon into
the evening. The best spot for this would be in south central
Minnesota. The arrival of the shortwave this evening in this area
with the greatest instability is where storms are most likely to
fire. The question will be how far north in Minnesota will they get.
Cooler than expected temperatures could keep the best chances for
strong to severe storms farther to the south. These storms will then
move to the northeast into west central Wisconsin later this
evening/tonight. With all the moisture present down in south central
Minnesota there are also some high precipitable water values and with
the HREF PMM and LPMM suggesting 2 inches of rain a Flood Watch for
flash flooding was issued. The maximum in the HREF had totals of
around 4 inches. This time of year through with well established
crops the biggest risk for flooding will be near streams, low lying
areas, and urban areas. The main threat will depend on what type of
storm mode we get, if it is more isolated than hail or more linear
than wind.

Sunday... This continues to look like the most interesting day of
weather this week. With a wave passing through the Upper Midwest
aloft and a cold front moving across the surface we will have plenty
of lift and synoptic support. Models suggest continued humidity ahead
of the front with dew points around 70. Models also suggest that we
will see steep mid level lapse rates, although we will need to keep
an eye on the location of a possible EML that could cap some of the
region. All of this together has been seen by the SPC and CSU
machine learning such that we now have a day 2 slight risk, upgraded
form the morning marginal risk. With all of the warm and moist air
expected to be advecting in on Sunday we should be capped for much of
the day due to warm air aloft. So it is not as likely that we will
see what we did today with the scattered morning and afternoon
showers and thunderstorms. This could however allow for instability
to build for the severe risk later in the day. For this reason we
will have a better idea of what kind of severe risk we will have
tomorrow once we see how tonight plays out and if any showers or
storms find a way to develop in the morning. Also with the frontal
forcing any storms that initiate will likely grow upscale into
linear systems quickly.

Monday through Saturday... Generally dry and near to slightly below
normal temperatures for this period. So a good couple of days to do
late summer outdoor activities! After an active weekend we will see
surface high pressure and an ridge aloft, thus the quiet forecast.
There is a lot of agreement around the different model ensemble
systems here so confidence is high. Late in the week a few members do
suggest that there could be a small upper level shortwave, but there
is little agreement. So this would be the main thing to watch. The
pattern does look to start changing again Labor Day Weekend so don't
expect the sunny and 70s type of weather to stick around long.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Aug 27 2022

TSRA will spread northeast across southern/eastern MN and WI this
evening, with showers persisting through much of the overnight.
MVFR/IFR cigs will likely develop late tonight area wide with the IFR
conditions most likely north of I-94. Slow improvement Sunday, but
returning to VFR by the afternoon. Another chance for TSRA Sunday
evening.

KMSP...Most of the activity will remain southeast tonight, but there
will be periods of showers and possibly a thunderstorm. MVFR cigs
develop after 07Z and should lift by late morning.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15G25 kts.
Tue...VFR. Wind WNW 5-15 kts.
Wed...VFR. Wind NNW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 10 PM CDT this evening through Sunday morning for
     Freeborn.

WI...None.
&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Aug 27, 2:02 PM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Sat Aug 27 2022

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-282015-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Storm chances will be greatest from south central into western
Wisconsin. Scattered severe storms are possible, though
widespread severe weather is not anticipated. In addition, locally
heavy rainfall will be possible with storms overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041-047-048-054>056-064-282015-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
302 PM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

Slight chance for thunderstorms, strong to severe storms
unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will move across the area Sunday afternoon and
Sunday night. This will result in another round of showers and
thunderstorms late Sunday afternoon into Sunday night. There will
be a better chance for severe thunderstorms Sunday afternoon and
evening across central and southern Minnesota. Large hail,
damaging winds, and locally heavy rainfall look to be the primary
threats, though a tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 27, 4:14 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Sat Aug 27 2022

MNZ063-070-078-WIZ024-272300-
Washington MN-Dakota MN-Goodhue MN-Pierce WI-
514 PM CDT Sat Aug 27 2022

...A strong thunderstorm will impact portions of southeastern Dakota,
northwestern Goodhue, south central Washington and southwestern
Pierce Counties through 600 PM CDT...

At 513 PM CDT, trained weather spotters reported a strong
thunderstorm over Cannon Falls, or 15 miles northeast of Northfield,
moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hastings and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4445 9272 4450 9304 4482 9289 4475 9248
TIME...MOT...LOC 2213Z 202DEG 23KT 4454 9289

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Borghoff
Special weather statement, Aug 27, 6:29 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Sat Aug 27 2022

WIZ025-280115-
Dunn WI-
729 PM CDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of southern Dunn County
through 815 PM CDT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Menomonie to near Elmwood. Movement was
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Menomonie, Colfax, Elk Mound, Elmwood, Weston, Cedar Falls,
Downsville, Tainter Lake, Menomonie Airport and Hoffman Hills Rec
Area.

This includes Interstate 94 in Wisconsin between mile markers 34 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4470 9214 4490 9214 4509 9165 4482 9165
TIME...MOT...LOC 0029Z 239DEG 24KT 4492 9189 4481 9210

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Borghoff
Local storm report, Aug 27, 7:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
804 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     4 NNW EAGLE LAKE        44.22N 93.92W
08/27/2022  M52 MPH          BLUE EARTH         MN   AWOS

            AWOS STATION KMKT MANKATO AP.

&&

The radar

The Minneapolis radar (KMPX), 28 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Dakota

When
August 27, 7:35 PM CST
Where
Dakota County, 3.11 mi NNW of Lakeville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
44.713, -93.269

Initial downburst caused a few large trees to blown down on Jatos Circle, south of 162nd Street West. The damage was isolated to this area, but a tornado did touch down approximately 1/4 of a mile northeast of this location where the damage was more widespread and concentrated along the tornado's path.

Tornado, Dakota

When
August 27, 7:36 PM CST to 7:38 PM CST
Where
Dakota County, 3.2 mi NNW of Lakeville to 3.99 mi N of Lakeville
Rating
EF0
Path length
0.85 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
44.715, -93.264

A NWS Storm Survey concluded that an EF0 tornado touched down near the intersection of Jacquara Avenue and 161st Street West, and moved north-northeast across Crystal Lake, and then lifted near Crystal Beach. Several homes had damage (mainly roof damage) which occurred as multiple large trees were either uprooted or blown down along the tornado's path. The maximum width was 100 yards with a peak wind of 75 mph.

Tornado, Dakota

When
August 27, 7:40 PM CST to 7:42 PM CST
Where
Dakota County, 3.37 mi SW of Eagan to 3.02 mi SW of Eagan
Rating
EF0
Path length
0.37 mi
Path width
100 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
44.764, -93.216

A NWS Storm Survey concluded that an EF0 tornado touched down near Germane Avenue and 128th Street, or around Hidden Ponds, and Cedar Valley Apartments and moved northeast across 127th Street West. This tornado continued to move northeast before lifting between 126th and 125th Street along Genesee Avenue. This tornado uprooted or blew down numerous large trees along its path. Structural damage (mainly roof damage) occurred to apartment complexes, mobile homes, and single family homes between 128th and 125th Street. Maximum wind speeds were 85 mph with a width of 100 yards.

Thunderstorm Wind, Dakota

When
August 27, 7:45 PM CST
Where
Dakota County, 0.53 mi NNE of Eagan
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Social Media
Coordinates
44.807, -93.166

A few large trees were blown down near Pilot Knob Road and Berry Ridge Road.

Tornado, Dakota

When
August 27, 7:47 PM CST to 7:49 PM CST
Where
Dakota County, 1.83 mi NNE of Eagan to 2.49 mi NNE of Eagan
Rating
EF0
Path length
0.75 mi
Path width
150 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
44.825, -93.157

A NWS Storm Survey concluded that a brief EF0 tornado formed in a wooded area between Timbershore Lane and Tananger Circle, south of Duckwood Drive in Eagan, Minnesota. Most of the damage occurred in this area, with large hardwood trees uprooted or blown down. Several of the large trees landed on roofs, sheds and fences in this residential neighborhood. The damage path became more disorganized as the tornado lifted near Lexington, and Yankee Doodle Road where a few large pine trees were uprooted. Damage indicators showed that up to 85 mph winds occurred, with a path width of 150 yards.

Thunderstorm Wind, Dakota

When
August 27, 7:51 PM CST
Where
Dakota County, 2.07 mi S of Mendota Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.850, -93.150

A couple of trees blew down east of I-35E, north of Lone Oak Road.

Tornado, Dakota

When
August 27, 7:55 PM CST to 7:57 PM CST
Where
Dakota County, 0.99 mi W of West St Paul to 0.94 mi WNW of West St Paul
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.902, -93.070

A NWS Storm Survey concluded that a brief EF0 tornado formed near Thompson Avenue East, and Oakdale Avenue and moved north-northeast across a residential neighborhood between Thompson Avenue and Christensen Avenue in West St. Paul. Several large trees were uprooted or blown down in this area with a maximum width of 50 yards, and a maximum speed of 85 mph. Most of the trees landed in open areas with little roof or property damage.

Thunderstorm Wind, Ramsey

When
August 27, 7:58 PM CST
Where
Ramsey County, 1.33 mi SSE of Falcon Hgts
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.981, -93.173

A measured 61 mph wind gust occurred atop the stage at the Minnesota State Fair Grandstand.

Tornado, Ramsey

When
August 27, 7:59 PM CST to 8:04 PM CST
Where
Ramsey County, 1.68 mi NE of (Stp)st Paul Downtown Airport Holman Field to 0.9 mi WSW of North St Paul
Rating
EF0
Path length
3.46 mi
Path width
100 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
44.947, -93.035

A tornado touched down just southeast of the intersection of I-94 and Highways 10/61 and moved north-northeast. It tracked just east of Harding High School, crossing White Bear Avenue near Case Avenue, and continuing beyond Larpenteur Avenue, then dissipated near Goodrich Park in Maplewood. The tornado uprooted or broke dozens of trees, with some falling on sheds, houses, and a few vehicles.

Thunderstorm Wind, Ramsey

When
August 27, 8:05 PM CST
Where
Ramsey County, 0.49 mi E of (Stp)st Paul Downtown Airport Holman Field
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -93.050

Hail, Ramsey

When
August 27, 8:06 PM CST
Where
Ramsey County, 0.85 mi SW of Little Canada
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.010, -93.110

Thunderstorm Wind, Ramsey

When
August 27, 8:12 PM CST
Where
Ramsey County, 2.13 mi NNW of White Bear Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.110, -93.030

A boat was damaged on a boat lift. A few large trees were snapped off above the ground.

Thunderstorm Wind, Anoka

When
August 27, 8:40 PM CST
Where
Anoka County, 2.53 mi ESE of Coon Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
45.160, -93.270

A social media picture had a large tree uprooted in Coon Rapids.

Funnel Cloud, Dakota

When
August 27, 9:24 PM CST
Where
Dakota County, 4.96 mi SSE of New Trier
Reported by
Storm Chaser
Coordinates
44.534, -92.891

A storm chaser took video of a funnel cloud. The funnel may have made ground contact, but it was not possible to verify that. No damage was reported. The location was approximated based on the video.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044306, 1042933, 1043993, 1044330, 1044308, 1044318, 1044313, 1042917, 1044316, 1042916, 1044317, 1044320, 1044319, 1051017.